A patient was admitted due to confusion. What is the rhythm?
For most, this would be interpreted as atrial fibrillation (AF) with probable ischemia because of the ST depression. This interpretation is partly correct and partly wrong.
If you notice, there is group-beating (QRS of 3's,2's, 2's,3's and 2's). You would expect AF to be an irregular rhythm and not like this with a pattern. You see patterns like this in atrial flutter (AFl). However, there are no flutter waves because this is really AF.
What is causing this group-beating?
The strip above shows shortening of the RR interval then a pause. This shortening of the RR interval is one of the hallmarks of a Wenckebach. If you have read books authored by the late Dr. Marriott you will often encounter the words - group-beating is a "footprint" of a Wenckebach.
What is driving the ventricle if AF cannot be regular like this? The answer is the junction. The ventricle is captured is by junctional beats but have some problem exiting creating progressive delay. So, there is shortening of the RR interval and eventually a dropped beat. There is an EXIT BLOCK.
What is the rate the of the junction?
This is computed by adding the beginning of the group to the R of the next group and then dividing it by 3 (in this case of 3:2 Wenckebach with the 3rd beat as the dropped beat). The answer here is called the interectopic interval. The rate of the junction is 110 bpm or there is junctional tachycardia.
What about the AF?
The AF cannot penetrate the junction because there is an ENTRANCE BLOCK. Entrance block denotes failure of an impulse to reach, enter, suppress, reset, or discharge a dominant pacemaker. In our case, the dominant pacemaker is the junction.
Rhythm interpretation: AF with entrance block, junctional tachycardia with type I (Wenckebach) exit block or also called double tachycardia
This ladder diagram will help us understand what is happening (thanks to Jason Roedinger)
Work-up for confusion was done. Imaging was negative for stroke. Chemistry was normal . Digoxin level was 4.6 (upper range is 2.0). The drug was stopped. LOC improved and the patient was discharged. The patient has a long standing AF and CHF. Digoxin was one of the medications.
The rhythm (Wenckebach exit block) was due to digoxin toxicity. Digoxin toxicity can cause a lot of ECG abnormalities and this one is just one of them (including the ST scooping). Scooping of the ST segment does not mean digoxin toxicity. It can be seen in patient on digoxin at therapeutic levels. In this case, the confusion was due to digoxin toxicity.
* Here are other similar cases:
Fisch C and Knoebel SB. 2000. Electrocardiography of Clinical Arrhythmia. New York. Futura Publishing Co.